On the Use of the Inflation Tax when Non-Distortionary Taxes Are Available
Using a pure-exchange overlapping generations model in which money is valued because of a legal restriction, we show the following: a) a benevolent government may make some use of the inflation tax in conjunction with a lump-sum tax on the young but not if lump-sum taxes on the old are available, and b) the welfare-maximizing monetary policy may deviate from the Friedman rule (contract the money supply so as to equate the real return on money and other competing stores of value) in either case.
To our knowledge, this item is not available for
download. To find whether it is available, there are three
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
|Date of creation:||01 Oct 2001|
|Publication status:||Published in Review of Economic Dynamics, October 2001, vol. 4 no. 4, pp. 823-841|
|Contact details of provider:|| Postal: Iowa State University, Dept. of Economics, 260 Heady Hall, Ames, IA 50011-1070|
Phone: +1 515.294.6741
Fax: +1 515.294.0221
Web page: http://www.econ.iastate.edu
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Freeman, Scott, 1987. "Reserve requirements and optimal seigniorage," Journal of Monetary Economics, Elsevier, vol. 19(2), pages 307-314, March.
- Woodford, Michael, 1990. "The optimum quantity of money," Handbook of Monetary Economics, in: B. M. Friedman & F. H. Hahn (ed.), Handbook of Monetary Economics, edition 1, volume 2, chapter 20, pages 1067-1152 Elsevier.
- Mulligan, Casey B & Sala-I-Martin, Xavier X, 1997.
"The Optimum Quantity of Money: Theory and Evidence,"
Journal of Money, Credit and Banking,
Blackwell Publishing, vol. 29(4), pages 687-715, November.
- Casey B. Mulligan & Xavier X. Sala-i-Martin & Frederic S. Mishkin & Jonas D. M. Fisher, 1997. "The optimum quantity of money: theory and evidence," Proceedings, Federal Reserve Bank of Cleveland, pages 687-724.
- Casey B. Mulligan & Xavier X. Sala-i-Martin, 1997. "The Optimum Quantity of Money: Theory and Evidence," NBER Working Papers 5954, National Bureau of Economic Research, Inc.
- Casey B. Mulligan & Xavier Sala-i-Martin, 1997. "The optimum quantity of money: Theory and evidence," Economics Working Papers 229, Department of Economics and Business, Universitat Pompeu Fabra.
- Joydeep Bhattacharya & Joseph H. Haslag, 2001.
"On the Use of the Inflation Tax When Nondistortionary Taxes Are Available,"
Review of Economic Dynamics,
Elsevier for the Society for Economic Dynamics, vol. 4(4), pages 823-841, October.
- Bhattacharya, Joydeep & Haslag, Joseph, 2001. "On the Use of the Inflation Tax when Non-Distortionary Taxes Are Available," Staff General Research Papers Archive 5247, Iowa State University, Department of Economics.
- Helpman, Elhanan & Sadka, Efraim, 1979. "Optimal Financing of the Government's Budget: Taxes, Bonds, or Money?," American Economic Review, American Economic Association, vol. 69(1), pages 152-160, March.
- Click, Reid W, 1998. "Seigniorage in a Cross-Section of Countries," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 30(2), pages 154-171, May.
- Isabel Correia & Pedro Teles, 1997.
"The optimal inflation tax,"
Discussion Paper / Institute for Empirical Macroeconomics
123, Federal Reserve Bank of Minneapolis.
- Chari, V. V. & Christiano, Lawrence J. & Kehoe, Patrick J., 1996.
"Optimality of the Friedman rule in economies with distorting taxes,"
Journal of Monetary Economics,
Elsevier, vol. 37(2-3), pages 203-223, April.
- V. V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1993. "Optimality of the Friedman Rule in Economies with Distorting Taxes," NBER Working Papers 4443, National Bureau of Economic Research, Inc.
- V. V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1993. "Optimality of the Friedman rule in economies with distorting taxes," Staff Report 158, Federal Reserve Bank of Minneapolis.
When requesting a correction, please mention this item's handle: RePEc:isu:genres:5247. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Curtis Balmer)
If references are entirely missing, you can add them using this form.